Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Springfield, MO

May 7, 2002Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 7:47 PM CDT for Christian County, Greene County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 7:47 PM CDT (00:47 UTC)
Expired
May 7, 2002, 8:45 PM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:05 PM CDTHail 1Republic, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 080047
SVRSGF
MOC043-077-080145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI AND GREENE COUNTY 
  IN SOUTHWEST MISSOURI

* UNTIL 845 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM ASH GROVE TO AURORA...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BILLINGS BY 755 PM CDT.
   REPUBLIC BY 800 PM CDT.
   WILLARD...CLEVER...BROOKLINE BY 805 PM CDT.
   BATTLEFIELD BY 815 PM CDT.
   SPRINGFIELD...NIXA BY 820 PM CDT.
   OZARK BY 830 PM CDT.

THE TOWNS OF BOIS DARC...CAVE SPRINGS...SACVILLE...GLIDEWELL AND
EBENEZER ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3741 9361 3713 9360 3702 9360 3701 9319
          3740 9316

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 7, 3:45 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE MAY 7 2002

FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF
CWA WITH HIGHEST TSRA POTENTIAL.

OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME
SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA.
ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY
SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL
PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE
44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A
MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN
EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE
LAKE OF THE OZARKS WHERE FLOODING IS ONGOING.

CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE
AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS
DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN
THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN
TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF
CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF
SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS
DESTABILIZED THE ATMOSPHERE.

WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF
TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC
DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP
CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR
TEMPERATURE VARIATIONS THROUGH THE PERIOD.

.SGF...
MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106.

KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073.

JLT

In the hours before

Local storm report, May 7, 6:35 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    JOPLIN                    MO   60 MPH TSTM GUST
05/07/02   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 7, 6:47 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARTHAGE                  MO   70 MPH TSTM GUST
05/07/02   JASPER                         REPORTED BY PUBLIC.

0645 PM    CARTHAGE                  MO   .88 INCH HAIL
05/07/02   JASPER
Local storm report, May 7, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    NEVADA                    MO   FLOOD
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    OSCEOLA                   MO   FLOOD
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0645 PM    EL DORADO SPGS            MO   FLOOD
05/07/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0645 PM    HERMITAGE                 MO   FLOOD
05/07/02   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 7:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2 E ELKTON                MO   WIND DAMAGE
05/07/02   HICKORY                        REPORTED BY PUBLIC.
Local storm report, May 7, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    STOTTS CITY               MO   WIND DAMAGE
05/07/02   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, May 7, 7:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    MT VERNON                 MO   1 INCH HAIL
05/07/02   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:04 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence71 min
May 7, 8:28 PM CDTSevere Thunderstorm WarningSGFWebster62 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton57 min
May 7, 10:24 PM CDTSevere Thunderstorm WarningSGFDouglas51 min
May 7, 10:27 PM CDTSevere Thunderstorm WarningSGFTexas48 min
May 7, 10:44 PM CDTSevere Thunderstorm WarningSGFBarry, Dade, Lawrence61 min
May 7, 10:56 PM CDTFlash Flood WarningSGFBarry, Dade, Lawrence6 hr
May 7, 11:14 PM CDTSevere Thunderstorm WarningSGFHowell31 min
May 7, 11:14 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone61 min
May 7, 11:46 PM CDTSevere Thunderstorm WarningSGFTaney59 min
May 8, 12:00 AM CDTSevere Thunderstorm WarningSGFDouglas, Webster60 min
May 8, 12:34 AM CDTSevere Thunderstorm WarningSGFOzark56 min
May 8, 12:59 AM CDTSevere Thunderstorm WarningSGFHowell31 min
May 8, 3:21 AM CDTSevere Thunderstorm WarningSGFBarton54 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningSGFDade59 min
May 8, 4:34 AM CDTSevere Thunderstorm WarningSGFGreene, Polk56 min
May 8, 5:40 AM CDTSevere Thunderstorm WarningSGFWright50 min
May 8, 6:04 AM CDTSevere Thunderstorm WarningSGFTexas41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.